New Mexico, 2011

Hail in New Mexico, May 31, 2011

May 31, 2011 · NWS ABQ · 11 events in 2 counties and zones

Thunderstorms developed along a dryline in southeast New Mexico during the evening hours of the 31st. Hail up to the size of golf balls plagued Roosevelt County during this first severe weather event of the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms developed along a dryline in southeast New Mexico during the evening hours of the 31st. Hail up to the size of golf balls plagued Roosevelt County during this first severe weather event of the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 1:57 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, May 31, 1:57 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT TUE MAY 31 2011

.UPDATE...
UPDATED THE ZONE FORECAST TO MENTION THE POTENTIAL FOR LARGE HAIL
AND DAMAGING WINDS IN CHAVES AND ROOSEVELT COUNTIES THIS EVENING.
SEVERE THUNDERSTORM WATCH NUMBER 409 IS IN EFFECT FOR THESE COUNTIES
UNTIL 10 PM MDT. 44

&&

.PREV DISCUSSION...
257 PM MDT TUE MAY 31 2011...PATTERN CHANGE UNDERWAY AS HIGH
PRESSURE ALOFT TRIES TO BUILD IN FROM THE W...LOW LEVEL MOISTURE
ENTERS SE NM...AND WINDS NAVE BEEN LESS THAN RECENT DAYS.

POTENTIAL FOR ISOLATED SEVERE WEATHER THIS EVENING OVER OUR FAR SE
ZONES. UPPER LEVEL SPEED MAX...GOOD DIRECTIONAL SHEAR AND RAPIDLY
INCREASING LOW LEVEL MOISTURE ALL AVAILABLE FOR STORM DEVELOPMENT.
LOW LEVEL MOISTURE WILL PUSH W AND N TONIGHT AND LIKELY REACH THE
CNTRL MOUNTAIN CHAIN. COULD EVEN SEEP INTO THE RIO GRANDE VALLEY
AROUND DAYBREAK. SHOWERS AND STORMS TO EXPAND N AND W DURING THE
NIGHT...BUT LESS CONCERN FOR STRONG OR SEVERE STORMS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN WED FROM THE CNTRL
MOUNTAIN CHAIN TO THE TX LINE. A FEW MAY ALSO FORM BETWEEN THE
CONTINENTAL DIVIDE AND W SLOPES OF THE CNTRL MOUNTAINS. SOME OF
THESE STORMS COULD BE ON THE DRY SIDE. TEMPS ABOVE NORMAL.

STORM COMING INTO THE NW WED WILL SHEAR NE THU...BUT PULL ENOUGH
OF A SW FLOW INTO NM TO PRODUCE SOME BREEZY TO WINDY CONDITIONS IN
THE W. SOME DRYING LIKELY ACROSS NW AREAS...WITH ISOLATED SHOWERS
AND STORMS GETTING NUDGED E. SAME FOR FRI ALTHOUGH FLOW ALOFT WILL
BEGIN TO RELAX. CONVECTION FRI LIKELY CONFINED TO THE ERN PLAINS.
TEMPS TO REMAIN ABOVE NORMAL.

THE WEEKEND LOOKS MORE ACTIVE AS S FLOW AT ALL LEVELS WILL BRING
SOME MOISTURE N. FAVORED AREAS FOR ISOLATED STORMS ON SAT WILL BE
THE CNTRL AND E...THEN THE W AND CNTRL AREAS SUN AND EARLY NEXT
WEEK. TEMPS MOSTLY ABOVE NORMAL THIS WEEKEND INTO NEXT WEEK. CHJ

&&

.AVIATION...
VFR CONDITIONS PERSIST THROUGH THIS EVENING WITH A GENERALLY
SOUTHERLY WIND FLOW INCREASING LOWER LAYER MOISTURE ACROSS SOUTHEAST
NEW MEXICO AND THE EASTERN PLAINS THIS AFTERNOON AND TONIGHT.  WINDS
GENERALLY SOUTH 15 TO 20 MPH THROUGH THIS EVENING BUT STRONGER TO
NEAR 30 MPH IN THE EASTERN PLAINS.  ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP ACROSS SOUTHEAST NEW MEXICO AROUND KROW
THIS AFTERNOON AND EVENING THEN EVENTUALLY FURTHER NORTH TOWARDS
KTCC TONIGHT AS THE DRYLINE MOVES WESTWARD AND ALLOWS SOME MODIFIED
GULF MOISTURE TO ENCROACH. THE COVERAGE OF STORMS IS EXPECTED TO
SPREAD FARTHER NORTH AND WEST INTO THE EVENING AS MOISTURE CONTINUES
TO MAKE A RUN TOWARD THE CENTRAL MOUNTAIN CHAIN. BEST CHANCES FOR
PRECIPITATION AND BRIEF REDUCTIONS TO VISIBILITY/CEILINGS IN TSRA
WILL BE ALONG THE EAST NEW MEXICO/WEST TEXAS BORDER.  SOME STORMS
WITH DRY LIGHTNING ARE POSSIBLE.  GUSTY AND ERRATIC WINDS WILL BE
COMMON NEAR AND UNDER ANY STORMS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
DRY LIGHTNING MAY BE A CONCERN THIS AFTERNOON AND EVENING...FIRST IN
THE SOUTHEASTERN PLAINS THIS AFTERNOON...THEN SPREADING INTO MORE OF
THE EASTERN HALF OF THE STATE THROUGH TONIGHT.

NOTABLE SHIFT TO THE WEATHER PATTERN WILL BE UNFOLDING OVER THE NEXT
FEW DAYS. THE UPPER PATTERN SHIFTS THIS WILL ALLOW SOUTHWESTERLIES
ALOFT TO DECREASE SOME TODAY AND TOMORROW AS THE EASTERN U.S. RIDGE
BUILDS TOWARDS THE WEST. THIS WILL ALLOW A RETURN FLOW TO ESTABLISH
ITSELF OVER EASTERN NEW MEXICO AND ENABLE MODIFIED GULF MOISTURE TO
MOVE INTO THE STATE LATE THIS AFTERNOON AND OVERNIGHT AS THE DRYLINE
MOVES WEST. TEMPERATURES WILL ALSO RETURN TO NEAR NORMAL TODAY OVER
THE FORECAST AREA. WINDS WILL BECOME SOUTH TO SOUTHEASTERLY BY LATE
AFTERNOON AND TONIGHT...ALLOWING DEWPOINTS TO QUICKLY RISE IN THE
SOUTHEASTERN PLAINS...THEN GRADUALLY SPREADING FARTHER NORTH AND
WEST INTO THE OVERNIGHT.  MINIMUM RELATIVE HUMIDITY WILL STILL
PLUMMET TO SINGLE DIGITS IN MOST AREAS THIS AFTERNOON...THE
EXCEPTION BEING AREAS ALONG AND EAST OF A CLOVIS TO ROSWELL LINE
WHERE MOISTURE AND ISOLATED CHANCES FOR SHOWERS/STORMS WILL BE.
THIS ONSET OF STORMS WILL BRING CHANCE FOR SOME LIGHTNING STRIKES
AND NEW IGNITIONS...ESPECIALLY THIS AFTERNOON WHEN STORMS WILL
LIKELY TAKE ON MORE DRY CHARACTERISTICS WITH LITTLE WETTING
RAINFALL. AS THE EVENING PROGRESSES STORMS WILL SHIFT MORE TO A
MIX OF WET AND DRY STORMS...BUT THE LEADING EDGE OF THE DRYLINE
WILL BE THE AREA WITH HIGHEST THREAT FOR DRY LIGHTNING.

THE INCREASE IN DEWPOINTS WILL BE MOST PRONOUNCED FROM THE NORTHEAST
HIGHLANDS TO THE CENTRAL AND SOUTH CENTRAL MOUNTAINS BY EARLY
WEDNESDAY MORNING WITH DIFFUSE INCREASES EVEN EXPECTED IN THE
CENTRAL VALLEYS INCLUDING THE RIO GRANDE. SOME LOCALIZED EAST TO
SOUTHEAST CHANNELING OF WINDS THROUGH GAPS AND CANYONS WILL ALSO BE
POSSIBLE TONIGHT/WEDNESDAY MORNING. HUMIDITY RECOVERY WILL BE
EXCELLENT IN MOST OF THE EASTERN HALF OF THE STATE...BUT STILL POOR
IN THE WEST.

ON WEDNESDAY INCREASED MOISTURE WILL ALLOW FOR A MIX OF WET AND DRY
STORMS OVER THE EASTERN HALF OF THE STATE. TEMPERATURES WILL WARM UP
A FEW MORE DEGREES AS THE UPPER RIDGE BUILDS MORE INTO TEXAS AND
HEIGHTS RISE. WINDS WILL KEEP A SOUTHERLY COMPONENT AREAWIDE. WHILE
NOT A TEXTBOOK PATTERN FOR STRONG WINDS OVER NEW MEXICO EXPECT
SUFFICIENT PRESSURE GRADIENT AND MIXING TO BE PRESENT FOR SOME
BREEZY TO EVEN WINDY CONDITIONS...ESPECIALLY IN FAR WESTERN ZONES.

INCREASING SOUTHWESTERLY WINDS BRING IN SOME DRIER AIR ON THURSDAY
TEMPORARILY MUTING THE LOWER LEVEL MOISTURE INCREASES OVER NEW
MEXICO. STRONGEST WINDS ALOFT WOULD BE FOUND NEAR THE FOUR CORNERS
AREA. THERE IS A POTENTIAL SURFACE WINDS TO INCREASES INTO CRITICAL
VALUES IN FAR WESTERN ZONES...AND POTENTIALLY INTO NORTHEASTERN
HIGHLANDS.  WILL MONITOR THIS PASS WATCH ISSUANCE UNTO SUBSEQUENT
SHIFTS. ENOUGH MOISTURE WOULD HANG AROUND FOR SPARSE SHOWER/STORMS
IN THE EASTERN HALF OF THE STATE THURSDAY AND INTO THURSDAY NIGHT.

THIS INCREASE IN DRY WINDS ON THURSDAY IS TEMPORARY AS MODELS
INDICATE A RETURN TO A MORE MOIST PATTERN WITH A STRENGTHENING RIDGE
OVER TEXAS AND MIDDLE MISSISSIPPI RIVER VALLEY PRODUCING A MORE
SOUTHERLY FLOW TRAJECTORY ALOFT OVER NEW MEXICO. THIS SHOULD KEEP
MODIFIED GULF MOISTURE ON HAND IN THE EASTERN PLAINS IN ADDITION TO
STEERING ANY RECYCLED MOISTURE FROM THE SIERRA MADRES IN OLD MEXICO
NORTHWARD TO NEW MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  93  53  88 /   5   5   5   0
DULCE...........................  40  87  46  82 /   5  10  10   5
CUBA............................  48  87  50  83 /   5   5  10   5
GALLUP..........................  45  88  49  82 /   5   5   5   0
EL MORRO........................  47  83  49  76 /   5   5   5   0
GRANTS..........................  48  85  50  79 /   5  10  10   5
QUEMADO.........................  44  87  49  83 /   5   5   5   0
GLENWOOD........................  49  95  53  92 /   5   5   5   0
CHAMA...........................  35  81  40  78 /   5  20  10   5
LOS ALAMOS......................  49  87  53  85 /   5  10  20  10
PECOS...........................  48  86  53  85 /  10  20  20  20
CERRO/QUESTA....................  40  84  48  84 /   5  20  20  10
RED RIVER.......................  44  73  49  72 /   5  20  20  20
ANGEL FIRE......................  41  79  46  78 /   5  30  20  20
TAOS............................  45  87  52  86 /   5  10  20  10
MORA............................  47  84  51  83 /  10  30  20  20
ESPANOLA........................  55  93  59  90 /   5  10  20  10
SANTA FE........................  50  86  55  85 /   5  20  20  10
SANTA FE AIRPORT................  54  90  58  88 /   5  10  20  10
ALBUQUERQUE FOOTHILLS...........  59  91  62  89 /   5  10  20  10
ALBUQUERQUE HEIGHTS.............  62  93  65  91 /   5  10  20  10
ALBUQUERQUE VALLEY..............  56  94  59  92 /   5  10  10  10
ALBUQUERQUE WEST MESA...........  60  93  64  91 /   5  10  10  10
LOS LUNAS.......................  53  95  57  93 /   5  10  10  10
RIO RANCHO......................  60  93  64  91 /   5  10  10  10
SOCORRO.........................  62  96  65  95 /   5  10  10  10
SANDIA PARK/CEDAR CREST.........  54  86  57  85 /   5  30  20  10
TIJERAS.........................  53  89  57  88 /   5  20  20  10
MORIARTY/ESTANCIA...............  50  89  52  89 /  10  20  30  10
CLINES CORNERS..................  53  85  56  85 /  10  30  30  10
GRAN QUIVIRA....................  56  88  60  89 /  10  20  20  10
CARRIZOZO.......................  62  90  65  92 /  10  20  20  10
RUIDOSO.........................  59  81  59  84 /  20  30  30  20
CAPULIN.........................  52  81  55  85 /  10  20  30  10
RATON...........................  50  88  52  92 /  10  30  30  10
SPRINGER........................  53  89  56  93 /  10  30  30  10
LAS VEGAS.......................  50  83  55  84 /  10  30  30  10
CLAYTON.........................  55  90  60  93 /  20  20  20  10
ROY.............................  57  82  59  89 /  20  20  30  10
CONCHAS.........................  63  93  65  97 /  20  20  30  10
SANTA ROSA......................  61  92  64  95 /  20  20  30  10
TUCUMCARI.......................  64  95  66  96 /  20  20  20  10
CLOVIS..........................  60  91  60  92 /  30  10  20  10
PORTALES........................  61  92  62  93 /  30  10  20   5
FORT SUMNER.....................  62  93  63  96 /  20  20  20  10
ROSWELL.........................  65  96  64  98 /  30  10  20  10
PICACHO.........................  62  89  64  94 /  20  30  30  10
ELK.............................  58  84  62  88 /  20  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, May 31, 4:46 AM MST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT TUE MAY 31 2011

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
GUSTY WINDS AND DOWNBURSTS ARE POSSIBLE THIS AFTERNOON OVER THE
EASTERN PLAINS SOUTH OF INTERSTATE 40...EXPANDING TO ALL OF THE
EASTERN PLAINS THROUGH THIS EVENING AND CONTINUING OVERNIGHT. SOME
TALLER THUNDERSTORMS MAY PRODUCE SMALL HAIL AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...THUNDERSTORMS DEVELOPING OVER SUMMITS AND THE EASTERN
SLOPES OF THE SANGRE DE CRISTOS...CENTRAL MOUNTAIN CHAIN...AND
SACRAMENTO AND GUADALUPE MOUNTAINS MAY PRODUCE GUSTY WINDS AND
DOWNBURSTS. SOME TALLER THUNDERSTORMS MAY PRODUCE SMALL HAIL AT
TIMES.

FOR THURSDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW. HOWEVER...GUSTY SOUTHWEST WINDS TO 35 MPH WITH GUSTS TO 50
MPH ARE POSSIBLE OVER THE NORTHERN AND WESTERN MOUNTAINS. GUSTY
WINDS WITH LOW HUMIDITIES MAY PRODUCE LOCALLY DANGEROUS FIRE
WEATHER CONDITIONS OVER PORTIONS OF THE NORTHWEST PLATEAU AND
NORTHWEST HIGHLANDS.

FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR THE EASTERN
PLAINS MAINLY SOUTH OF INTERSTATE 40 DUE TO ISOLATED DOWNBURST
THUNDERSTORMS AND GUSTY WINDS. SPOTTERS SHOULD REPORT MEASURED
THUNDERSTORM WIND SPEEDS...WIND IMPACTS...AND HAIL TO THE
NATIONAL WEATHER SERVICE VIA THE INTERNET AT WEATHER.GOV/ABQ...TOLL
FREE AT 888.386.7637 OR VIA AMATEUR RADIO.

SHY

The radar

The Cannon AFB radar (KFDX), 83 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Roosevelt

When
May 31, 6:35 PM MST
Where
Roosevelt County, Dora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.930, -103.330

Hail, Roosevelt

When
May 31, 6:45 PM MST
Where
Roosevelt County, 10 mi WNW of Dora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.985, -103.491

Hail, Roosevelt

When
May 31, 6:50 PM MST
Where
Roosevelt County, 2 mi ENE of Dora
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.941, -103.298

Hail, Chaves

When
May 31, 8:55 PM MST
Where
Chaves County, 14 mi ESE of Hagerman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.042, -104.107

Hagerman Police Department reported golf ball sized hail along State Road 249 east of Hagerman.

Hail, Roosevelt

When
May 31, 9:03 PM MST
Where
Roosevelt County, 12 mi SW of Portales
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.057, -103.478

State Police reported golf ball sized hail along Highway 70 at mile post 407. The hail broke the windshield of the police car.

Hail, Roosevelt

When
May 31, 9:05 PM MST
Where
Roosevelt County, 3 mi E of Kenna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.830, -103.718

Spotter reported mostly pea sized hail, but a few stones were as large as a nickel.

Hail, Roosevelt

When
May 31, 9:20 PM MST to 9:30 PM MST
Where
Roosevelt County, 2 mi SW of Portales
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.160, -103.355

Hail, Roosevelt

When
May 31, 9:25 PM MST
Where
Roosevelt County, 6 mi WNW of Portales
Measured
1.75 in hail
Reported by
Public
Coordinates
34.213, -103.427

Hail, Roosevelt

When
May 31, 9:25 PM MST to 9:30 PM MST
Where
Roosevelt County, 15 mi N of Elida
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
34.157, -103.660

Hail, Roosevelt

When
May 31, 9:30 PM MST
Where
Roosevelt County, 6 mi E of Floyd
Measured
1.75 in hail
Reported by
Public
Coordinates
34.220, -103.475

Hail was reported along Highway 236 near Bethel.

Hail, Roosevelt

When
May 31, 9:30 PM MST
Where
Roosevelt County, 2 mi S of Portales
Measured
0.88 in hail
Reported by
Public
Coordinates
34.151, -103.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295863, 295862, 295865, 295861, 295860, 295859, 295858, 295856, 295857, 295854, 295855.